Trey's explanation of the Long QT syndrome issue is a good one.
I would like to clarify that the danger of a lengthened QT interval is not that the heart is denied a sufficient rest period so that it "wears out", but that a sufficiently long QT duration can cause one heartbeat to "step on the heels" of the one after it. The heart's rhythm is a cadence with a very precisely defined sequence. It does not work very well when it attempts a fugue. The sequence stumbles and tries to propagate the beat rhythm in every direction at once which is called ventricular fibrillation. In this sort of condition, the heart's timing goes 180 degrees out of whack, and the effect is much like breaking the timing belt in a Honda. The V-fib condition is very often fatal, since a heart beating out of synch with itself pumps almost no blood flow. The unfortunate victim loses consciousness almost immediately. If someone else is quickly available with a defibrillator or AED, the condition can be fixed by forcing the heart back onto its normal rhythm with a strong electrical shock.
Long QT syndrome can be caused by a number of things including several types of inherited genetic susceptibilities, blood electrolyte excesses or deficiencies and some odd specific drug-drug interactions. It is dangerous because of the high potential for a sudden deadly heart-attack with no obvious warning symptoms, and the requirement for immediate skilled care with a defibrillator. Because the nature of the fibrillation is an uncoordinated electrical pulse rather than a weakened one, it is not preventable by any practical means like a pace-maker. The conversion back to normal rhythm requires a big shock that is delivered only when it is needed.
Long QT syndrome is not a risk from either Gleevec or Sprycel, but it is a risk with Tasigna. Even with Tasigna, it is fairly rare, but given the serious and difficult to manage consequences, if a Tasigna patient develops any sign of long QT syndrome, the prudent thing to do is switch to a different medication. Tasigna protocol specifies frequent monitoring for long QT syndrome for about the first year. If no sign of it is found in a year, the monitoring stops because the patient is not thought likely to develop it later if they have not found it in a year.
Doug